Florida, 2007

Damaging Winds and Lightning Strike in Florida, July 27, 2007

July 27, 2007 · NWS JAX · 3 events in 3 counties and zones

An upper level trough in concert with afternoon instability and the sea breezes spawned scattered severe storms across the forecast area in the evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

An upper level trough in concert with afternoon instability and the sea breezes spawned scattered severe storms across the forecast area in the evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jul 27, 1:39 PM EST, 2 hours 19 minutes earlier.

Area forecast discussion, Jul 27, 1:39 PM EST, 2 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
239 PM EDT FRI JUL 27 2007

...INCREASING RAIN CHANCES NEXT FEW DAYS...

.SYNOPSIS...MID AND HIGH CLOUDS ARE SHIFTING SWD AS UPPER TROUGH
CONTINUES TO PUSH SWD. CLOUDS INHIBITING SFC HEATING OVER SRN ZONES
WHERE TEMPS ARE STILL IN THE MID 80S WHILE ALMA IN PARTLY SUNNY
SKIES IS 94 DEG. SFC DATA SHOWS LIGHT NW FLOW WITH SEA BREEZE
ALREADY INLAND A FEW MILES OVER SE GA. LAPS DATA SHOWS CAPE OF
2500-3200 J/KG...WHICH IS A BIT HIGHER THAN THIS TIME YESTERDAY.
VERY LITTLE ON RADAR AT THIS TIME BUT EXPECTED SCT CONVECTION TO
BEGIN WITH NEXT COUPLE OF HOURS. NOTED RECENT CELL JUST FORMING OVER
NASSAU COUNTY ALONG SEA BREEZE.

.SHORT TERM (TONIGHT-MON)...
TONIGHT...HIGHEST POPS IN SCT RANGE WILL BE CARRIED OVER ERN ZONES
CLOSER TO E COAST SEA BREEZE BOUNDARY. WILL DROP POPS DOWN LESS THAN
20% FROM ZONES AFTER 06Z.  SATURDAY...GFS MODEL SHOWS GOOD
CONSISTENCY WITH SHORTWAVE DROPPING SWD OVER THE E HALF OF ZONES
WITH BEST FORCING ALOFT FROM INTERIOR SE GA TO EXTREME NE FL. USED A
BLEND OF GUIDANCE FOR POPS WITH 40-50% ALL AREAS. DEWPOINTS STILL
MOSTLY FROM 68-72 DEG PER MAV GUIDANCE.   SUNDAY...MEAN MID LEVEL
FLOW TURNS FROM NW TO MORE WLY ON SUNDAY AS SHORTWAVES ROTATE AROUND
E COAST TROUGH. THIS SHOULD AID IN SYNOPTIC LIFT OVER THE FORECAST
AREA AND DEEPER MOISTURE IS IN PLACE BASED ON BOTH GFS AND NAM.
DEWPOINTS HIGHER IN THE LOW TO MID 70S. WILL CONTINUE LIKELY POPS
MOST AREAS. LOCALLY HEAVY RAINFALL IS A GOOD POSSIBILITY WITH ANY
STORMS. MEANWHILE... AT SFC THE FRONTAL BOUNDARY OVER CAROLINAS AND
TENNESSEE SINKS SWD INTO EXTREME NRN GA AND NRN SC WITH WAVES ALONG
FRONT.  MONDAY...LOW TO MID LEVEL FLOW REMAINS MOSTLY W TO SW WHILE
UPPER LEVELS REMAIN NW. GOOD DIVERGENCE ALOFT COUPLED WITH PLENTY OF
INSTABILITY THANKS TO PRECIP WATER VALUES MORE THAN 2 INCHES WILL
LIKELY LEAD TO GREATER CHANCE OF HEAVY RAINFALL. MAX TEMPS WILL
MODERATE UNDER THE CHANGING WX PATTERN WITH LOWER TO MID 90S SAT
DROPPING TO THE UPPER 80S TO AROUND 90 BY MONDAY.

.LONG TERM (TUE-FRI)...GFS CONTINUES TO HAVE GOOD CONTINUITY
HANDLING ERN U.S. TROUGH IN LOW TO UPPER LEVELS TUE AND WED. THE
FORECAST APPEARS TO REMAIN NEAR AND S OF A SFC FRONT ACROSS THE SE
STATES WITH DEEP LAYER MOISTURE IN PLACE TO WARRANT CHANCE TO LIKELY
POPS. WEAK SFC LOW ALONG THE FRONT FORECAST TO BE NEAR OUR NW ZONES
WITH ADDITIONAL WAVES ALONG THE FRONT POSSIBLE NEAR E COAST MOVING
NEWD. GFS AND ENSEMBLE GUIDANCE STILL POINT TO SRN ZONES HAVING THE
BEST POPS AS DRIER AIR FILTERS IN OVER S GA SO WILL CONTINUE TO
INDICATE A N TO S GRADIENT. SFC FRONT MAY DROP SWD TO FL/GA STATE
LINE WHILE BECOMING DIFFUSE. BY THU-FRI...MID-UPPER TROUGH WILL
BECOME LESS AMPLIFIED AND SHIFT A BIT WEST WITH THE ATLC HIGH PRES
RIDGE TO BUILD IN SLOWLY. THIS WILL LIKELY RESULT IN LOWER POPS BY
FRI AND INTO NEXT WEEKEND.

&&

.AVIATION...VFR CONDITIONS EXPECTED TO PREVAIL FOR MOST OF TONIGHT.
HAVE PUT IN VCTS DUE TO ONLY ISOLATED COVERAGE OF THUNDERSTORMS
EXPECTED THIS EVENING. PATCHY EARLY MORNING FOG MAY CAUSE MVFR
09Z-12Z.

&&

.MARINE...STILL NO HEADLINES NEEDED. SW WINDS BECOMING SE DURING THE
AFTERNOONS AT 15 KNOTS OR LESS. SEAS REMAINING IN 2-4 FOOT RANGE.
DAILY THUNDERSTORMS EXPECTED...MORE NUMEROUS DURING THE LATE
AFTERNOON AND EVENINGS AS STORM MOTION MOVES CONVECTION FROM LAND
INTO THE COASTAL WATERS.
&

.PRELIMINARY POINT TEMPS/POPS...
AMG  71  93  72  91 /  20  50  40  60
SSI  74  89  75  88 /  20  40  40  60
JAX  71  92  72  89 /  30  40  40  60
SGJ  73  89  73  88 /  30  40  40  60
GNV  71  90  72  89 /  20  40  40  60
OCF  70  90  72  89 /  20  40  30  60

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.
&&

SHASHY/ZIBURA/KERNS
Hazardous weather outlook, Jul 27, 9:52 AM EST, 6 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1052 AM EDT FRI JUL 27 2007

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-280900-
ALACHUA-APPLING-ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY-
CAMDEN (COASTAL)-CAMDEN (INLAND)-CHARLTON-CLAY-CLINCH-COFFEE-
COLUMBIA-DUVAL-ECHOLS-FLAGLER-GILCHRIST-GLYNN (COASTAL)-
GLYNN (INLAND)-HAMILTON-JEFF DAVIS-MARION-NASSAU-PIERCE-PUTNAM-
ST JOHNS-SUWANNEE-UNION-WARE-WAYNE-
1052 AM EDT FRI JUL 27 2007

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...TODAY AND TONIGHT...

...AN ISOLATED SEVERE THUNDERSTORM POSSIBLE LATE THIS AFTERNOON
AND EVENING...

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP BY THE AFTERNOON
HOURS AND WILL GENERALLY MOVE TOWARD THE SOUTHEAST AT 10 TO 15
MPH. COOLER TEMPERATURES ALOFT WILL SET-UP THE POSSIBILITY FOR WET
MICROBURST ACTIVITY IN ISOLATED STORMS RESULTING IN DAMAGING
WINDS AND HAIL. FREQUENT CLOUD TO GROUND LIGHTNING STRIKES AND
LOCALLY HEAVY RAINFALL WILL BE POSSIBLE AS WELL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

...ISOLATED SEVERE THUNDERSTORMS POSSIBLE DURING THE WEEKEND AND
EARLY NEXT WEEK...

SCATTERED TO NUMEROUS THUNDERSTORM ACTIVITY IS EXPECTED THROUGH
THE PERIOD. ISOLATED SEVERE THUNDERSTORMS WITH WET MICROBURST
ACTIVITY WILL REMAIN POSSIBLE ON SATURDAY THROUGH MONDAY DUE TO UPPER
LEVEL DISTURBANCES MOVING THROUGH THE REGION. LOCALLY HEAVY RAINFALL
AND POOR DRAINAGE FLOODING WILL ALSO BE POSSIBLE FROM THUNDERSTORM
ACTIVITY THROUGH THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO SELF-ACTIVATE IF WARNINGS ARE ISSUED
TODAY.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

HESS/SHASHY

The radar

The Jacksonville radar (KJAX), 19 km away, was scanning. The volume nearest the first event began at 20:56 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 lightning. Local standard time, as filed.

Lightning, Duval

When
July 27, 3:58 PM EST
Where
Duval County, 2.39 mi SSE of Jacksonville
Injuries
1 direct, 0 indirect
Reported by
Emergency Manager
Coordinates
30.320, -81.650

A person was injured when struck by lightning at 1357 Riverplace Blvd.

Thunderstorm Wind, Hamilton

When
July 27, 8:30 PM EST
Where
Hamilton County, 2.16 mi NNE of White Spgs
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
30.360, -82.740

A large tree fell on and damaged a home along County Road 135.

Thunderstorm Wind, Columbia

When
July 27, 8:50 PM EST
Where
Columbia County, 2.39 mi E of Winfield
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
30.270, -82.640

A large tree fell on a power line on U.S. 441 just north of Lake City.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2007Every state in 2007This day in weather historyWarnings in Florida, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 45413, 45414, 45415.